FDA Orders Stronger Yaz Warnings
A FDA advisory panel recently released an announcement stating that drug manufacturer Bayer didn’t adequately warn patients about the potential side effects of the oral contraceptive Yaz. The vote, which was cast on the 8th of December, 2011, was 21 to 5, and the advisory panel called on the drug manufacturer to strengthen their warning labels to include harsher warnings about blood clots and complications thereof. More than 10,000 plaintiffs have filed Yaz lawsuits against Bayer, hoping to gain compensation for the side effects they experienced after taking the medication. The lawsuits could be fueled even further by the FDA’s new announcement, which could give credit to the assertion that Bayer did not adequately warn patients about the potential side effects of the popular medication.
Decline in sales linked to safety warnings
Yaz, which was introduced to the pharmaceuticals market in 2006, was a revolutionary pill—it was one of the few to contain the synthetic hormone drospirenone, and by 2008 became one of the most popular birth control pills in the country. By 2011, however, the medication saw an 80 percent drop in sales, largely due to safety concerns regarding patients who had reported experiencing blood clots after using Yaz – click here for additional information on this subject
Yaz blood clots can lead to a number of other significant complications, including pulmonary embolism, deep vein thrombosis, and stroke. Although there is an increased risk of blood clots with any hormonal birth control, Yaz and Yasmin has been connected to an even greater risk of blood clots and related side effects. A number of studies have shown that women have as much as a 75 percent increased risk in experiencing blood clots than women who take other forms of birth control.
FDA increases side effects warning
The FDA’s order to Bayer to increase the warnings on Yaz packaging could have a serious effect on patients in the future—it is possible that lives could be saved because of the increased warning labels that have been placed on the packaging.